MAUDE Adverse Event Report: ARTHROCARE CORPORATION REFLEX ULTRA 45 COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION REFLEX ULTRA 45 COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number EICA4845-01
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Coma (2417)
Date of Event 03/17/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2025, an 11-year-old patient underwent a routine tonsillectomy in which a coblation halo wand device was used.Three days after the surgery, the patient began vomiting blood and experienced bleeding from the carotid artery, requiring emergency surgery.During the procedure, the patient went into cardiac arrest for nearly 10 minutes.The patient was resuscitated and placed in a medically induced coma for 10 days.At present, the patient is relearning how to eat, talk, and walk.Although recovery is expected, additional surgeries are planned due to a blood clot in the artery.The cause and further details of the event are unknown at this time.
 
Additional Manufacturer Narrative
H11: internal complaint reference (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H11: corrected information in b1.
 
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that in (b)(6) 2025, an 11-year-old patient underwent a routine tonsillectomy in which a reflex ultra 45 coblator ii wand was involved.Following the procedure, the patient experienced post-tonsillectomy hemorrhaging, which required interventional radiology (ir) coil embolization.Three days after the surgery the patient began vomiting blood and bleeding from the carotid artery, resulting in surgery, in which, the patient went into cardiac arrest for nearly 10 minutes.The doctors were able to save him, but they had to be placed in medical induce coma on (b)(6) 2025, for 10 days.Currently, the patient is relearning how to eat, talk, and walk.The doctors are expecting to recovery; however, the patient has upcoming surgeries due to a blood clot in his artery.The cause and further details are unknown at this time.

Brand Name
REFLEX ULTRA 45 COBLATOR II
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key21932543
Report Number3006524618-2025-00202
Device Sequence Number9021925
Product Code GEI
UDI-Device Identifier00817470003734
UDI-Public817470003734
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K202006
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/21/2026
Device Model NumberEICA4845-01
Device Catalogue Number72290134
Device Lot Number2124652
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2025
Supplement Date Received by Manufacturer04/10/2025
05/06/2025
Initial Report FDA Received Date04/30/2025
Supplement Report FDA Received Date04/30/2025
05/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/21/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age11 YR
Patient SexMale
Patient Weight40 KG